Yesterday, I struggled mightily to stay awake in my classes. At first I thought this was just because I stayed up late Thursday night, but then I began to wonder if Vicodin, which I had been taking twice daily, might have been playing some role. When I was in the office, I thought that the only side effect on the label was dizziness, but it occurred to me that it might actually have been drowsiness, and I had misremembered or misread.
When I got home, I checked the label of my container of Vicodin, and sure enough, it warned that the drug may cause drowsiness. I wasn’t experiencing much pain, so I decided I’d try to stop taking it.
I haven’t taken Vicodin since yesterday morning, and so far everything is going well. I don’t feel tired, but that may well be because I slept better last night. The most noticeable difference when I woke up this morning, though, was that I was able to talk reasonably well. My speech is still far from normal, I think that most people would find me comprehensible. I do struggle with certain sounds. For example, I can’t pronounce the “th” sound, so I have to use the “d” sound as young children sometimes do.
For the first time, I feel genuinely hopeful that I’ll be able to teach my classes next week.
In all fairness, I don’t know if my ability to talk has anything to do with my newly drug-free status. It may well be that it’s just a consequence of my mouth being a little bit less swollen. However, I do think it’s very much plausible that a narcotic like Vicodin would make it harder to exercise the relatively precise control required to speak clearly.